Oromorph

As the increase to 25 mg pred has not helped my flare after 12 days on this dose my GP suspects the excruciating pain and stiffness in my upper back when trying to get on or out of a chair may be due to a bulging disc. He has ordered MRI scans but as the appointment may be weeks away has meanwhile prescribed Oromorph.

I am scared to take this drug because of potential tolerance and addiction. Has anyone had experience of this drug? Thanks. Badgergirl

14 Replies

oldestnewest
  • Yes, I was given it some years ago when things were very bad, but the dosage instructions were strict and in fact I found that I never needed to go up to the maximum dose allowed.

    I found that late afternoon was the best time to take it and then again at bedtime - because I was able to sleep better, I was able to miss out the morning and lunchtime doses but you may not be able to do this.

    I was aware of the implications of taking it at the time so was very careful.

  • Thanks polkadotcom for your quick reply. You obviously didn't get addicted so you have reassured me somewhat. I will give it a go then as it would be good to be able to sleep at night. Badgergirl

  • Hi Badgergirl I am a trained nurse and we use it regularly for our patients. When taken as prescribed for acute pain there is little danger of tolerance. This is only a short term measure and you should be fine. I have only encountered 2 patients in 30 years who became addicted to it. Hope this helps, regards Runrig :-)

  • Hi Runrig. Yes that's helped a lot. How long does the effect on pain last following a dose? I am wondering if it might last all night. Also, can people function mentally on it? Thanks.

  • As runrig says - when morphine and its derivatives are used for pain at the right dose there is none left over to cause addiction. Addiction happens when it is being used by people with no pain needs.

    However - I have similar pain that pred doesn't touch so it isn't the PMR and it is due to my back muscles being in spasm and pinching nerves. If the MRI doesn't find anything that should be considered (but it probably won't be). I have mine dealt with by a physio who does massage techniques to mobilise the muscles or by cortisone injections (done here by an anaesthetist who specialises in pain therapy - but she is treating the cause not the symptom. When I lived in the UK I had a wonderful osteopath (whose father was a spinal consultant but she didn't want to go the medicine route) and a Bowen therapist. Between them they kept me upright and mobile!

  • Hi PMRpro. That's exactly what my back feels like, as though my muscles are in severe,rigid spasm and pinching my nerves near the spine; although it hurts terribly around the shoulder blades when I try to stand up. I also get a tingling sensation going round to the breasts.

    I have a good Bowen therapist but I can't even get into a position for her to work on me at the moment! Thanks. Badgergirl

  • Hi Badgergirl .. Sorry to hear you are still in so much pain.. I've never had Oromorph but I know a few people that have and I think that as suggested on these replies ..stay within the Dosage and give it a try. You can't live with that pain all the time.. Hoping you get pain relief and a better night ..trish29

  • Thanks trish29. I took some late afternoon but it didn't help much. I will take the Max dose tonight

  • Not even using the oromorph? If she is good she should be able to do something to improve it bit by bit - I know mine used to do housecalls, even office calls for people who were "stuck"! What you describe is the state I was in at one point - shooting pains into the sides of my ribs! The worst was here though when the lower back was in a real state. Cortisone shots into the muscles was the answer then after the heavy artillery induced a nasty reaction to iv valium so we had to go for the slow approach... I don't know if anyone in the UK would do what I had. It is called "quaddeln" here (German word) and is repeated multiple needles into the spasmed muscles. It is exquisitely painful I admit, it burns terribly, but once you have tried it once you don't mind as it works! I know it is done in the US and is called needling there. The problem you have is something called myofascial pain syndrome. I've just googled needling and there is a description in Wikipaedia - bit technical though - and it says there are practitioners in the UK. They draw parallels with acupuncture - and my pain lady did mention once that there is a similar effect in what she is doing. I wonder if acupuncture might be an option for you? Some physios will do manual mobilisation of these trigger points (my pain doctor lady does both needling and manual) and they should be able to work on it to ease it with you upright I would have thought.

  • What I have does seem like myofascial pain syndrome. What puzzles me though is that my CRP when tested 2 weeks ago had shot up from 3 to 14. That's why I thought I was having a bad flare. 25 mg pred hasn't controlled it though.

  • Hi Badgergirl,

    As a nurse my experience echo's what Runrig says. My only concern is that morphine is only helpful for certain types of pain, if your pain is neuropathic or inflamatory in nature it may not be very helpful. The trick is to take it regularly ( with paracetamol as they increase the effect of each other ) so that the pain is never allowed to get out of control. As you are having spasms then a short course of diazepam can be really helpful.

    I don't know if you have ever considered a TENS machine, they are great for back pain and can be bought for as little as £20 online.

    Best wishes

  • Hi Keyes. Thanks for the info. I had completely forgotten that I have a Tens machine. It's been tucked away in a cupboard for years!

  • Hi - I have been taking Oramorph for some months now, to try to alleviate the extreme pain I suffer from two hips which have no cartilege in the joints - I can't have the op because I'm still on 14mg pred for GCA - that's another story! However, I find that the 10ml I take night and morning doesn't really touch it - if I increase the dose I start to feel drowsy, as well as a bit better, which means I can't drive my car. As it's my only form of mobility at the moment I'm reluctant to do that too often. I have no problem with not taking it, so can't be addicted. I also take MST Continus 30mg slow release morning and night, and paracetamol.

    None of things really gets rid of the pain, just make it easier to tolerate.

    Stick to the dose and you should be alright, I would think?

    Good luck.

    venezia1

  • Thanks Venezia1. Sorry you're in so much pain too. I have had 2 low doses today and it hasn't helped so I will go up a bit. I don't mind being drowsy as I don't drive. Badgergirl

You may also like...